Approximation by quadrilateral finite elements

Douglas N. Arnold, Daniele Boffi, Richard S. Falk

Research output: Contribution to journalArticlepeer-review

166 Scopus citations

Abstract

We consider the approximation properties of finite element spaces on quadrilateral meshes. The finite element spaces are constructed starting with a given finite dimensional space of functions on a square reference element, which is then transformed to a space of functions on each convex quadrilateral element via a bilinear isomorphism of the square onto the element. It is known that for affine isomorphisms, a necessary and sufficient condition for approximation of order r + 1 in Lp and order r in Wp1 is that the given space of functions on the reference element contain all polynomial functions of total degree at most r. In the case of bilinear isomorphisms, it is known that the same estimates hold if the function space contains all polynomial functions of separate degree r. We show, by means of a counterexample, that this latter condition is also necessary. As applications, we demonstrate degradation of the convergence order on quadrilateral meshes as compared to rectangular meshes for serendipity finite elements and for various mixed and nonconforming finite elements.
Original languageEnglish (US)
Pages (from-to)909-922
Number of pages14
JournalMathematics of Computation
Volume71
Issue number239
DOIs
StatePublished - Jan 1 2002
Externally publishedYes

Fingerprint Dive into the research topics of 'Approximation by quadrilateral finite elements'. Together they form a unique fingerprint.

Cite this